Condorcet cycles? A model of intertemporal voting
An intertemporal voting model is examined where, at each date, there is a pairwise majority vote between the existing chosen state and some other state, chosen randomly. Intertemporal voting simplifies the strategic issues and the agenda setting is as unrestricted as possible. The possibility of cycles is examined, both in the intertemporal extension to the Condorcet paradox and in more general examples. The set of possibilities is rich, as is demonstrated by an exhaustive study of a three person, three state world. Equilibrium in pure strategies may fail to exist but a weakening of the equilibrium concept to admit probabilistic voting allows a general existence result to be proved. The analysis leads to the development of a dominant state which extends the notion of a Condorcet winner.
(This abstract was borrowed from another version of this item.)
Volume (Year): 29 (2007)
Issue (Month): 3 (October)
|Contact details of provider:|| Web page: http://www.springer.com|
|Order Information:||Web: http://www.springer.com/economics/economic+theory/journal/355|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- David Austen-Smith & Jeffrey S. Banks, 1998.
"Cycling of Simple Rules in the Spatial Model,"
1246, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- B. Douglas Bernheim & Sita Nataraj Slavov, 2007.
"A Solution Concept for Majority Rule in Dynamic Settings,"
07-029, Stanford Institute for Economic Policy Research.
- B. D. Bernheim & S. N. Slavov, 2009. "A Solution Concept for Majority Rule in Dynamic Settings," Review of Economic Studies, Oxford University Press, vol. 76(1), pages 33-62.
- Inada, Ken-Ichi, 1969. "The Simple Majority Decision Rule," Econometrica, Econometric Society, vol. 37(3), pages 490-506, July.
- Jeffrey Banks & John Duggan, 2001. "A Multidimensional Model of Repeated Elections," Wallis Working Papers WP24, University of Rochester - Wallis Institute of Political Economy.
When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:29:y:2007:i:3:p:383-404. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If references are entirely missing, you can add them using this form.